California, 2016

High Surf in California, January 16 to 18, 2016

January 16 to 18, 2016 · NWS MTR · 1 event in 1 county or zone

A series of storms over the northern Pacific generated large long period swell which impacted the coast of Northern and Central California from January 16 through January 18. Swell increased through the day Saturday January 16 and then peaked Saturday Night and Sunday January 17.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A series of storms over the northern Pacific generated large long period swell which impacted the coast of Northern and Central California from January 16 through January 18. Swell increased through the day Saturday January 16 and then peaked Saturday Night and Sunday January 17. Swell height gradually decreased Sunday Night and into Monday January 18, but remained relatively high through the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 15, 10:10 PM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 15, 10:10 PM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1010 PM PST FRI JAN 15 2016

...SERIES OF WEATHER SYSTEMS TO IMPACT OUR AREA THROUGH THE END
OF NEXT WEEK WITH THE STRONGEST SYSTEM EXPECTED SUNDAY AFTERNOON
INTO MONDAY MORNING...

.SYNOPSIS...A WEAK SYSTEM WILL SPREAD LIGHT RAIN ACROSS THE REGION
TONIGHT AND SATURDAY MORNING. A SERIES OF WEATHER SYSTEMS WILL
CONTINUE TO IMPACT THE AREA THROUGH AT LEAST THE END OF NEXT
WEEK. THE STRONGEST SYSTEM IS FORECAST TO BRING RAIN...POSSIBLY
HEAVY AT TIMES...ALONG WITH LOCALLY GUSTY WINDS TO THE REGION
FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING.

&&

.DISCUSSION...AS OF 9:00 PM PST FRIDAY...LIGHT RAIN HAS BEGUN TO
SPREAD ACROSS THE NORTH BAY THIS EVENING AS THE LATEST PACIFIC
WEATHER SYSTEM DRAWS CLOSER TO THE CALIFORNIA COAST. RADAR AND
SATELLITE SHOW THAT THE BULK OF THE WARM ADVECTION PRECIP
ASSOCIATED WITH THIS SYSTEM IS STILL OFFSHORE. BASED ON LATEST NAM
AND HRRR MODEL GUIDANCE...EXPECT RAINFALL TO GRADUALLY BECOME
WIDESPREAD OVER THE SF BAY AREA BETWEEN NOW AND MIDNIGHT...AND
THEN DEVELOP ACROSS THE REMAINDER OF OUR FORECAST AREA AFTER
MIDNIGHT. RAINFALL INTENSITY IS EXPECTED TO BE LIGHT FOR THE MOST
PART. HOWEVER...THERE ARE SIGNS THAT RAIN RATES MAY INCREASE LATER
TONIGHT. FOR EXAMPLE...THE MAXIMUM PRECIPITABLE WATER VALUE
OFFSHORE NEAR 35N/125W IS AT A RESPECTABLE 1.5 INCHES. IN
ADDITION...A LIGHTNING STRIKE WAS RECENTLY DETECTED ABOUT 200
MILES WSW OF SAN FRANCISCO...INDICATING THERE IS SOME LOCAL
CONVECTION DEVELOPING ALONG THE INCOMING BOUNDARY.

RAINFALL WILL LIKELY TAPER OFF AROUND SUNRISE SATURDAY...BUT THEN
PICK UP A FEW HOURS LATER AS THE TRAILING COLD FRONT APPROACHES
THE COAST. THE COLD FRONT APPEARS TO BE QUITE WEAK AND IT EXPECTED
TO WEAKEN FURTHER AS IT MOVES ONSHORE ON SATURDAY MORNING. BOTH THE
GFS AND ECMWF END PRECIP BY MIDDAY SATURDAY...BUT THE 00Z NAM
MAINTAINS LIGHT PRECIP ACROSS THE SF BAY AREA THROUGH LATE
SATURDAY AS THE WEAKENING BOUNDARY STALLS AND TRANSITIONS INTO A
WARM FRONT OUT AHEAD OF THE NEXT SYSTEM. THE MODELS GENERALLY
AGREE THAT RAIN TOTALS WILL MOSTLY BE IN THE QUARTER TO HALF INCH
RANGE...EXCEPT LESS ACROSS THE FAR SOUTHERN PORTION OF OUR CWA
AND LOCALLY MORE IN THE NORTH BAY. THE HRRR FORECASTS SIMILAR
RAINFALL TOTALS FOR LOCATIONS SOUTH OF THE GOLDEN GATE...BUT IS
WETTER IN THE NORTH BAY...FORECASTING FROM A HALF INCH TO AN INCH
ACROSS SONOMA...NAPA AND MARIN COUNTIES THROUGH SATURDAY
AFTERNOON.

THE NEXT SYSTEM...THE STRONGEST/WETTEST ANTICIPATED OVER THE NEXT
SEVEN DAYS...CAN CURRENTLY BE SEEN ON IR SATELLITE IMAGERY
BEGINNING TO TAKE SHAPE OUT NEAR 37N/152W. THIS SYSTEM WILL
STEADILY APPROACH THE COAST OVER THE NEXT 24 HOURS AND BEGIN TO
SPREAD RAIN INTO THE NORTH BAY BY LATE SATURDAY NIGHT. BUT THE
MAIN FRONTAL BOUNDARY AND BULK OF THE PRECIPITATION WILL REMAIN TO
THE NORTH OF OUR FORECAST AREA THROUGH MIDDAY SUNDAY. THEN...ON
SUNDAY AFTERNOON THE BOUNDARY WILL BEGIN TO SAG SOUTH...WITH
RAINFALL EXPECTED TO INTENSIFY IN THE NORTH BAY BY MID AFTERNOON.
A BAND OF MODERATE TO LOCALLY HEAVY RAIN IS THEN EXPECTED TO
GRADUALLY PRESS SOUTH ACROSS THE REMAINDER OF OUR FORECAST AREA
FROM LATE SUNDAY AFTERNOON THROUGH MONDAY MORNING. WAVES
TRAVELING ALONG THIS BOUNDARY MAY TEMPORARILY STALL THE BAND OF
HEAVIEST RAIN FOR A FEW HOURS AND POSSIBLY RESULT IN LOCAL URBAN
FLOODING OF LOW-LYING OR POORLY DRAINED AREAS FROM SUNDAY EVENING
THROUGH MONDAY MORNING. THE MONDAY MORNING COMMUTE COULD BE
IMPACTED QUITE SIGNIFICANTLY...ESPECIALLY FOR THE SOUTHERN HALF OF
OUR AREA.

RAIN TOTALS WITH THE SUNDAY/MONDAY SYSTEM ARE FORECAST TO RANGE
FROM 0.5-1.5" AT LOWER ELEVATIONS AND FROM 1.5-3" IN THE HILLS.

WINDS ARE NOT EXPECTED TO BE A SIGNIFICANT ISSUE WITH THESE
STORMS...EXCEPT IN COASTAL AREAS FROM SAN MATEO COUNTY NORTHWARD
ON SUNDAY WHEN SOUTHERLY WINDS MAY GUST AS HIGH AS 35 MPH.

A MOIST WESTERLY FLOW WILL CONTINUE TO BRING PERIODS OF RAIN TO
OUR AREA FROM MONDAY AFTERNOON ON THROUGH THE END OF NEXT WEEK.
HOWEVER...THERE PRESENTLY IS NOT EXPECTED TO BE ANY STRONG
ORGANIZED STORMS FOR MUCH OF THE WEEK UNTIL PERHAPS ON FRIDAY WHEN
AN UPPER TROUGH APPROACHES THE COAST AND TRIGGERS MORE INTENSE
RAINFALL AT WEEK'S END.

&&

.AVIATION...AS OF 10:00 PM PST FRIDAY...FOR 06Z TAFS. DOPPLER
RADAR SHOWS RAIN SPREADING ACROSS THE BAY AREA AT THIS HOUR. RAIN
WILL TURN TO SHOWERS OVERNIGHT WITH SHOWERS PERSISTING INTO THE
DAY SATURDAY. CIGS AND VSBYS WILL GRADUALLY LOWER OVERNIGHT. LIGHT
TO MODERATE SOUTHEASTERLY WINDS WILL PREVAIL...WITH BRIEF VARIABLE
SHIFTS TO OTHER DIRECTIONS.

VICINITY OF KSFO...RAIN WILL TURN TO SHOWERS OVERNIGHT WITH
SHOWERS CONTINUING THROUGH MIDDAY SATURDAY. SOUTHEAST WINDS WILL
PREVAIL THROUGH MUCH OF THE FORECAST PERIOD. HEAVIEST RAIN
CURRENTLY EXPECTED BETWEEN 06-10Z TONIGHT.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...LIGHT WINDS WILL TURN SOUTHEAST
WINDS WITH INCREASING MID CLOUDS BEGINNING AROUND 06Z. RAIN AND
CIGS LOWERING TO MVFR/IFR RANGE AROUND 08Z. HEAVIEST RAIN SLOTTED
BETWEEN 08-011Z TONIGHT.

&&

.MARINE...AS OF 8:43 PM PST FRIDAY...SOUTHERLY WINDS WILL
INCREASE AS THE APPROACHING FRONTAL SYSTEM MOVES ACROSS THE
COASTAL WATERS TONIGHT AND SATURDAY. THE STRONGEST WINDS WILL BE
OVER THE NORTHERN OUTER WATERS. A LARGE LONG PERIOD SWELL WILL
MOVE INTO THE FORECAST AREA SATURDAY AFTERNOON AND PERSIST THROUGH
THE HOLIDAY WEEKEND BEFORE EASING EARLY NEXT WEEK

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM FROM 2 AM
             SCA...ROUGH BAR ADVISORY FOR SF BAR FROM 2 AM

&&

PUBLIC FORECAST: DYKEMA
AVIATION: CW
MARINE: CW

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK AND TWITTER AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
Hazardous weather outlook, Jan 15, 1:13 PM PST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
113 PM PST FRI JAN 15 2016

CAZ006-505>513-516>518-528>530-162115-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
113 PM PST FRI JAN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT RAIN WILL RETURN TO OUR REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MODERATE SYSTEM WILL MOVE THROUGH SUNDAY NIGHT INTO MONDAY.
RAINFALL COULD BE MODERATE TO HEAVY AT TIMES LEADING TO MINOR
HYDRO ISSUES. SMALL STREAMS COULD SEE RAPID RISES. ADDITIONAL
RAINFALL IS POSSIBLE THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Northern Monterey Bay

When
January 16, 12:00 AM PST to January 18, 6:00 PM PST
Where
Northern Monterey Bay forecast zone
Deaths
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Five people were swept into the ocean by a 15-foot wave around 5 pm PST on Monday, January 18, 2016 at Bonny Doon Beach in Santa Cruz County. Three were able to climb out of the water and were later rescued by the U.S. Coast Guard while two remained missing and were presumed dead.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Northern Monterey Bay2016-01-1819MaleIn WaterDirect
High Surf, Northern Monterey Bay2016-01-1825MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608577.